Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 262, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 28, 2011, 4:23 AM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2011, 4:23 AM CDT (09:23 UTC)
- Expired
- Jul 28, 2011, 5:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:40 AM CDT | TSTM WND DMG | 1 Se Underwood, IA | LARGE TREE DOWN ON ROAD...TIME ESTIMATED BY RADAR. |
| Jul 28, 5:13 AM CDT | TSTM WND DMG | Shelby, IA | TRUCK JACKKNIFED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3881 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 24.5
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS53 KOAX 280923
SVROAX
IAC085-155-165-281015-
/O.NEW.KOAX.SV.W.0262.110728T0923Z-110728T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
423 AM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHWEST IOWA...
WESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
SHELBY COUNTY IN SOUTHWEST IOWA...
* UNTIL 515 AM CDT
* AT 419 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF
AROUND 60 MPH OR HIGHER. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLAIR TO OMAHA...AND MOVING NORTHEAST AT 55 MPH.
THIS STORM PRODUCED ESTIMATED WIND GUSTS OF 60 TO 65 MPH IN CENTRAL
OMAHA WHICH DOWNED A LARGE TREE LIMB AROUND 415 AM.
* LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...MODALE...TREYNOR...MISSOURI VALLEY...
UNDERWOOD...LOGAN...MINDEN...SHELBY...PERSIA...AVOCA...HARLAN...
EARLING...DEFIANCE...CRESCENT...MCCLELLAND...MAGNOLIA...NEOLA...
WOODBINE AND PORTSMOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. THE WINDS WILL LIKELY CAUSE DAMAGE TO TREES...AND MAY
ALSO BE STRONG ENOUGH TO CAUSE MINOR STRUCTURAL DAMAGE TO BUILDINGS.
MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. CARS...BOATS AND
MOBILE HOMES ARE NOT A SAFE PLACE DURING HIGH WINDS.
&&
LAT...LON 4117 9556 4116 9588 4116 9585 4117 9584
4121 9592 4130 9593 4130 9592 4127 9590
4129 9587 4134 9596 4145 9592 4148 9602
4155 9601 4151 9604 4153 9609 4159 9608
4186 9580 4186 9530 4167 9516
TIME...MOT...LOC 0923Z 217DEG 46KT 4156 9605 4128 9588
WIND...HAIL 60MPH <.75IN
$$
CHERMOK3 follow-up statements
493
WWUS53 KOAX 280938
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 AM CDT THU JUL 28 2011
IAC085-155-165-281015-
/O.CON.KOAX.SV.W.0262.000000T0000Z-110728T1015Z/
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
438 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARRISON...
WESTERN POTTAWATTAMIE AND SHELBY COUNTIES UNTIL 515 AM CDT...
AT 438 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MISSOURI VALLEY TO 5 MILES NORTH OF UNDERWOOD TO
UNDERWOOD...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
LOGAN...MINDEN...PERSIA...SHELBY...AVOCA...HARLAN...EARLING...
DEFIANCE...MAGNOLIA...NEOLA...WOODBINE...PORTSMOUTH...TENNANT...
PANAMA...DUNLAP...NISHNA BEND RECREATION AREA...WESTPHALIA...
PRAIRIE ROSE STATE PARK AND KIRKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4117 9556 4119 9580 4144 9588 4154 9600
4159 9608 4186 9580 4186 9530 4167 9516
TIME...MOT...LOC 0939Z 221DEG 49KT 4162 9588 4147 9569
4137 9564
WIND...HAIL 60MPH <.75IN
$$
CHERMOK527
WWUS53 KOAX 280947
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 AM CDT THU JUL 28 2011
IAC085-155-165-281015-
/O.CON.KOAX.SV.W.0262.000000T0000Z-110728T1015Z/
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
447 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARRISON...
WESTERN POTTAWATTAMIE AND SHELBY COUNTIES UNTIL 515 AM CDT...
AT 442 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LOGAN TO 5 MILES NORTH OF UNDERWOOD TO 7 MILES NORTH
OF TREYNOR...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
PERSIA...SHELBY...AVOCA...EARLING...HARLAN...DEFIANCE...WOODBINE...
PORTSMOUTH...TENNANT...DUNLAP...PANAMA...NISHNA BEND RECREATION
AREA...WESTPHALIA...PRAIRIE ROSE STATE PARK AND KIRKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4117 9556 4119 9580 4144 9588 4160 9601
4186 9580 4186 9530 4167 9516
TIME...MOT...LOC 0948Z 219DEG 47KT 4173 9573 4152 9558
4138 9550
WIND...HAIL 60MPH <.75IN
$$
CHERMOK130
WWUS53 KOAX 281006
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
506 AM CDT THU JUL 28 2011
IAC085-155-165-281015-
/O.CON.KOAX.SV.W.0262.000000T0000Z-110728T1015Z/
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
506 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARRISON...
WESTERN POTTAWATTAMIE AND SHELBY COUNTIES UNTIL 515 AM CDT...
AT 501 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF LOGAN TO 6 MILES WEST OF HARLAN TO
AVOCA...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...DEFIANCE...DUNLAP...PRAIRIE ROSE STATE PARK AND
KIRKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4117 9556 4119 9580 4144 9588 4160 9601
4186 9580 4186 9530 4167 9516
TIME...MOT...LOC 1007Z 219DEG 47KT 4182 9568 4171 9537
4157 9529
WIND...HAIL 60MPH <.75IN
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 28, 2:50 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 AM CDT THU JUL 28 2011 .DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT. NAM/GFS/ECM IN RELATIVELY DECENT AGREEMENT THIS MORNING WITH CANADIAN SHORTWAVE TROF AND SFC REFLECTION DRAGGING A COLD FRONT INTO THE CNTRL PLAINS TODAY. CURRENTLY...LEADING EDGE OF FRONT EXTENDED FROM NERN IA TO WRN KS. MODELS ALL SHOWING BNDRY WILL CONTINUE PUSHING SOUTH TODAY AND BE THE FOCUS FOR PCPN DEVELOPMENT. NEAR ZONAL FLOW THOUGH ACROSS THE CONUS WILL ALLOW THE FRONT TO EVENTUALLY STALL OUT LATE FRIDAY NIGHT ACROSS KS/MO/IL. SFC BNDRY THEN PROGGED TO LIFT BACK NORTH AS A WARM FRONT SATURDAY WITH GOOD BNDRY LYR MOISTURE RETURN TO THE PLAINS. GOING FCST REASONABLE WITH POPS DECREASING FROM NORTH TO SOUTH DURING THE TIME PERIOD TODAY THRU FRIDAY NIGHT. PLENTY OF ENVIRONMENTAL MOISTURE AVAILABLE FOR THE BNDRY TO TAP. REGIONAL SOUNDINGS INDICATING HIGH MOISTURE CONTENT WITH PRECIP WATER VALUES 150-200% OF NORM...AND AS OF NOW APPEARS THAT THE SRN CWA WILL SEE HIGHEST PCPN ACCUMULATIONS OVER THE NEXT SEVERAL DAYS. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SCATTERED THUNDERSTORMS WERE APPROACHING KOFK FROM THE NORTHWEST AND KLNK FROM THE SOUTHWEST BEFORE 28/06Z ISSUANCE AND TEMPO GROUPS WERE INCLUDED AT BOTH SITES. HOWEVER...THERE WAS A CHANCE THAT ACTIVITY WOULD HOLD OFF TO THE NORTH OF KOFK WITH FORMER CLUSTER AND WEAKEN/DISSIPATE BEFORE REACHING KLNK WITH SECOND CLUSTER. STRONG WINDS COULD OCCUR WITH ANY TSTM ACTIVITY THIS MORNING...AND OUTFLOW COULD REACH KOFK EVEN IF CONVECTION REMAINS TO THEIR NORTH. OTHERWISE...SOME LIGHT FOG/LOW CLOUDS COULD DEVELOP IN WAKE OF THUNDERSTORM ACTIVITY ALTHOUGH IT WILL PROBABLY BE PATCHY AND VARIABLE AND PERSIST INTO MID MORNING. ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE LATER TODAY AND LATER TAF FORECASTS WILL ASSESS PROBABILITY FOR INCLUSION. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 27, 4:34 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 434 PM CDT WED JUL 27 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 434 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80...AND AGAIN THURSDAY AFTERNOON ACROSS THE AREA. INITIAL THUNDERSTORMS THIS EVENING MAY FORM ALONG A WEAK BOUNDARY RESIDING ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON. DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE REGION. DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE OVERNIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY NIGHT THROUGH FRIDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHEAST KANSAS THROUGH NORTHERN MISSOURI...WITH ADDITIONAL SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN MAY ALSO OCCUR. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS AT LEAST. A PERIOD OF HOT TEMPERATURES IS EXPECTED AGAIN FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND THURSDAY AFTERNOON. FOBERT
In the hours before
Special weather statement, Jul 28, 2:28 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 228 AM CDT THU JUL 28 2011 NEZ050-065-280815- BUTLER NE-SEWARD NE- 228 AM CDT THU JUL 28 2011 ...SPECIAL WEATHER STATEMENT FOR SEWARD AND SOUTHERN BUTLER COUNTIES UNTIL 315 AM CDT... AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UTICA... STAPLEHURST... SEWARD... ULYSSES... CHERMOK
Local storm report, Jul 28, 3:18 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG SEWARD 40.91N 97.10W
07/28/2011 SEWARD NE LAW ENFORCEMENT
LARGE TREE LIMBS DOWN ACROSS PARTS OF TOWN.
&&
RCHERMOKLocal storm report, Jul 28, 4:02 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST VALLEY 41.31N 96.35W
07/28/2011 M57 MPH DOUGLAS NE OFFICIAL NWS OBS
AT NWS.
&&
RCHERMOKLocal storm report, Jul 28, 4:04 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST WAHOO 41.22N 96.62W
07/28/2011 E65 MPH SAUNDERS NE AWOS
&&
DEELocal storm report, Jul 28, 4:20 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST OMAHA 41.26N 96.01W
07/28/2011 E60 MPH DOUGLAS NE TRAINED SPOTTER
LARGE TREE LIMB DOWN NEAR 45TH AND H IN OMAHA...ESTIMATED
WIND GUSTS OF 60 TO 65 MPH.
&&
RCHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:59 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 46 min |
| Jul 28, 5:12 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.